Tennessee, 2003

Damaging Wind in Tennessee, April 25, 2003

April 25, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees and a barn reported down by emergency manager.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees and a barn reported down by emergency manager.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 25, 8:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 25, 8:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT FRI APR 25 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
945 PM EDT FRI APR 25 2003

WILL ISSUE UPDATE TO REMOVE SEVERE THUNDERSTORM WATCH AT THE
EXPIRATION TIME FOR THE SOUTHWESTERN ZONES. OTHERWISE...FORECAST
APPEARS TO BE GENERALLY ON TRACK. UPPER LOW IS HEADING IN OUR
GENERAL DIRECTION SO ANTICIPATE SCATTERED CONVECTION TO CONTINUE AS
THIS FEATURE APPROACHES. TEMPS APPEAR ON TRACK. NO OTHER CHANGES
WARRANTED AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
600 PM EDT FRI APR 25 2003

ISSUED QUICK UPDATE TO EXTEND SEVERE THUNDERSTORM WATCH FOR THE
SOUTHWESTERN ZONES. NO OTHER CHANGES MADE AT THIS TIME.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
AFTERNOON FORECAST DISCUSSION
325 PM EDT FRI APR 25 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER
NEAR PADUCAH...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS WEST TN
AND ALONG THE MS/AL BORDER. LOCAL RADARS INDICATE SOME WEAK TSTORMS
ACROSS SOUTHEAST TN...BUT THESE STORMS SHOULD GRADUALLY INCREASE IN
INTENSITY AND COVERAGE AS THE FRONT APPROACHES THE FORECAST AREA.
INSTABILITY IS EXPECTED TO INCREASE LATER THIS AFTERNOON AND EARLY
EVENING...AS COLDER TEMPS ALOFT ASSOCIATED WITH THE UPPER LOW MOVE
OVER THE FORECAST AREA. THINK THE MAIN THREATS FROM TSTORMS THIS
EVENING WILL BE THE POSSIBILITY OF LARGE HAIL...ALTHOUGH DAMAGING
WINDS WILL ALSO BE POSSIBLE. MODELS ARE IN GOOD AGREEMENT WITH THE
MOVEMENT OF THIS LOW OUT OF THE REGION BY TOMORROW NIGHT...WITH
MOSTLY SUNNY SKIES EXPECTED ON SUNDAY AS HIGH PRESSURE BUILDS ACROSS
THE REGION.

IN THE EXTENDED...A WEAK COLD FRONT IS EXPECTED TO STALL OUT NEAR THE
FORECAST AREA ON WEDNESDAY...BRINGING A CHANCE FOR MAINLY AFTERNOON
AND EVENING TSTORMS THROUGH FRIDAY.

AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE
FORECAST PERIOD AND LOOK REASONABLE.

THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY:

CHA   55  69  50  78 /  90  20   0   0
TYS   55  66  49  76 /  90  30   0   0
TRI   53  63  44  74 /  90  40   0   0
OQT   55  66  49  76 /  90  30   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DMG

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EDT FRI APR 25 2003

CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE AREA CENTERED OVER THE
MISSOURI BOOTHEEL...WITH AN OCCLUDED FRONT EXTENDING SOUTH ACROSS THE
LOWER MS VALLEY. LOCAL RADARS INDICATE SOME LIGHT SHOWERS CONTINUING
ACROSS THE FORECAST AREA...WITH SATELLITE IMAGES REVEALING SOME CLOUD
BREAKS ACROSS MIDDLE TN. THINK THAT THESE CLOUD BREAKS SHOULD
CONTINUE TO EXPAND SOME OVER THE TN VALLEY THIS AFTERNOON...WHICH
SHOULD DESTABILIZE THE AIRMASS ENOUGH TO GENERATE A LINE OF TSTORMS
WITH THE FRONT AS IT MOVES THROUGH THE FORECAST AREA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. A FEW STORMS SHOULD BECOME SEVERE
THIS AFTERNOON WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES...MAINLY ACROSS SOUTHEAST TN.

CURRENT FORECAST AND HAZARDOUS WEATHER OUTLOOK LOOK TO BE IN GOOD
SHAPE OVERALL...BUT WILL UPDATE THE FORECAST THIS MORNING TO RAISE
MAXES A CATEGORY WITH SOME CLOUD BREAKS EXPECTED THIS AFTERNOON.

DMG

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
400 AM EDT FRI APR 25 2003

RADAR INDICATING SHOWERS AND THUNDERSTORMS TRACKING EAST ACROSS
MIDDLE TN AHEAD UPPER/SURFACE LOW AND FRONT.  ALSO NORTHERN EDGE OF
MCS IN AL/GA HITTING SOUTHERN COUNTIES.  MODELS AGREE ON BRINGING
SYSTEM ACROSS THE REGION TODAY AND TONIGHT.  THUNDERSTORMS SHOULD
DEVELOP ALONG THE SURFACE FRONT TODAY.  GOOD INSTABILITY THIS
AFTERNOON...ALONG WITH A 30-40 LOW LEVEL JET.  WILL MENTION POSSIBLE
SEVERE THUNDERSTORMS IN THE CENTRAL AND SOUTHERN ZONES WHERE THE
BEST INSTABILITY IS EXPECTED.  UPPER LOW MOVES OUT ON SATURDAY...
WITH DRY WEATHER WORKING IN FOR SATURDAY NIGHT.  A PLEASANT DAY
EXPECTED ON SUNDAY.  DRY WEATHER CONTINUES UNTIL THE END OF NEXT
WEEK.

CHA   70  55  69  51 /  90  80  20  10
TYS   67  54  66  49 /  90  80  30  10
TRI   64  53  63  47 /  90  80  40  10
OQT   67  54  66  49 /  90  80  30  10

GH
Hazardous weather outlook, Apr 25, 4:45 AM EST, 17 hours 15 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS MUCH OF EAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA...

AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND
TONIGHT.  WARM...MOIST AND UNSTABLE AIR WILL CONTINUE TO BE PULLED
NORTH INTO THE REGION DUE TO BREEZY SOUTHERLY WINDS TODAY.  AS THE
COLD FRONT PULLS INTO THE TENNESSEE VALLEY...THUNDERSTORMS WILL
DEVELOP ACROSS MIDDLE TENNESSEE AND NORTHERN ALABAMA BY EARLY
THIS AFTERNOON.

THESE STORMS WILL MOVE NORTHEAST AT 30 MPH INTO EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING.  DUE
TO STRONG WINDS AND VERY COLD AIR ALOFT...SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE THIS AFTERNOON AND EVENING.  THE MAIN CONCERN
FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE.

THE GREATEST POTENTIAL OF SEVERE THUNDERSTORMS WILL BE ALONG AND
WEST OF A LINE FROM TAZEWELL TO MORRISTOWN TO GATLINBURG.  PLEASE
STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV
STATIONS FOR LATER STATEMENTS AND POSSIBLE WATCH AND WARNINGS FROM
YOUR NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, Apr 25, 8:22 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM                              TN   WIND DAMAGE
04/25/03   HAMILTON                       FEW TREES AND POWER LINES
                                          DOWN THROUGHOUT COUNTY.
                                          REPORTED BY EMA OFFICE.
Local storm report, Apr 25, 8:26 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    KINGSTON                  TN   0.75 IN HAIL
04/25/03   ROANE                          REPORTED BY SPOTTER.
Local storm report, Apr 25, 8:37 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
937 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM                              TN   0.75 IN HAIL
04/25/03   MEIGS                          NORTH PART OF
                                          COUNTY.REPORTED BY MEIGS
                                          COUNTY 911.

0845 PM                              TN   WIND DAMAGE
04/25/03   MEIGS                          NUMEROUS TREES DOWN IN
                                          NORTH PART OF COUNTY.
                                          REPORTED BY MEIGS COUNTY
                                          911.
Local storm report, Apr 25, 8:57 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM                              TN   WIND DAMAGE
04/25/03   BRADLEY                        A FEW TREES DOWN IN NORTH
                                          PART OF COUNTY.REPORTED
                                          BY BRADLEY COUNTY 911.
Local storm report, Apr 25, 9:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    JELLICO                   TN   0.75 IN HAIL
04/25/03   CAMPBELL                       REPORTED BY CAMPBELL
                                          COUNTY 911.
Local storm report, Apr 25, 9:58 PM EST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 PM EDT FRI APR 25 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM                              TN   0.75 IN HAIL
04/25/03   MARION                         SOUTHERN PART OF COUNTY.
                                          REPORTED BY MARION COUNTY
                                          911.

0800 PM    DUNLAP                    TN   0.75 IN HAIL
04/25/03   SEQUATCHIE                     ALSO ONE TREE DOWN IN
                                          DUNLAP.REPORTED BY
                                          SEQUATCHIE COUNTY 911.

0830 PM    DUNLAP                    TN   WIND DAMAGE
04/25/03   SEQUATCHIE                     A FEW TREES DOWN.REPORTED
                                          BY SEQUATCHIE COUNTY 911.

0845 PM                              TN   0.75 IN HAIL
04/25/03   MEIGS                          NORTH PART OF
                                          COUNTY.REPORTED BY MEIGS
                                          COUNTY 911.

0845 PM                              TN   WIND DAMAGE
04/25/03   MEIGS                          NUMEROUS TREES DOWN IN
                                          NORTH PART OF COUNTY.
                                          REPORTED BY MEIGS COUNTY
                                          911.

0850 PM                              TN   WIND DAMAGE
04/25/03   HAMILTON                       FEW TREES AND POWER LINES
                                          DOWN THROUGHOUT COUNTY.
                                          REPORTED BY EMA OFFICE.

0910 PM    KINGSTON                  TN   0.75 IN HAIL
04/25/03   ROANE                          REPORTED BY SPOTTER.

0930 PM                              TN   WIND DAMAGE
04/25/03   BRADLEY                        A FEW TREES DOWN IN NORTH
                                          PART OF COUNTY.REPORTED
                                          BY BRADLEY COUNTY 911.

1015 PM    JELLICO                   TN   0.75 IN HAIL
04/25/03   CAMPBELL                       REPORTED BY CAMPBELL
                                          COUNTY 911.

The radar

The Knoxville radar (KMRX), 33 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
April 25, 10:00 PM EST to 11:00 PM EST
Where
Claiborne County, 3 mi SW of New Tazewell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -83.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348153.